Vasculitis UK
5,715 members5,148 posts

Tooth extractions

Hi would just like some advice, I have WG taking Pred,Methotrexate, Rituximab and lots of other medications. I have not got very good teeth and the whole of my bottom jaw has been very sore for a few months. I had to find a new dentist as i have moved, he decided i needed 2 teeth removed i had an infection so had antibiotics for a week.

I had one tooth removed 3 weeks ago which is still sore and not healing very well, i went back to have the second removed but after 5 injections it was still very painful so i went home with another week of antibiotics. I had the tooth removed last week but i am in so much pain still in my jaw and getting headache, I am on Wafarin so paracetamol is all i can take. I have had a few teeth removed over the years but never been so sore for so long after. Could it be Methotrexate which is causing a problem ?

Thanks, Christine.

10 Replies
oldestnewest

Hi Christine, don't have any answers for you but am following your post so I can keep up with replies and advice, which I am sure you will get from those in the know. I have only just been diagnosed, on 60mg pred as not yet had scans and see Rhuemy on Friday so hopefully will start steroid sparing treatment then. I had a bridge at the front of my lower jaw a month ago. Still in a lot of pain. Like you had to have two teeth removed. I just presumed it is the steroid preventing quick healing so I was on a wait and see theory and will tell rheumy on Friday.

I'll let you know what he says. Lots of soup and yogurt, keep your strength up. Take care. Babs x

Reply

Hi Christine,

Sorry to hear about your symptoms, dental pain is horrible!

Are you taking Alendronic Acid? The reason I ask is that it can cause problems with the jaw bone after dental extractions. The prednisolone won't be helping your healing either.

Although you can't take NSAID's a codeine based painkiller may help with the pain better than paracetamol. Dentists can't prescribe these so you would have to get a prescription from your Dr.

I hope you can get some relief soon.

1 like
Reply

Yes - with regard to Keyes response it would be helpful to know ALL the medications you are on.

But even without alendronic acid, pred can also lead to avascular necrosis and that is something that should be ruled out. Did your dentist do an x-ray before removing the teeth? Did you get any recommendations about the dentist before registering? There are some less than ideal ones floating around as my cousin has just found to her cost. Two dentists over a period of many years never told her she had periodontal disease that is now so advanced she is likely to lose a few teeth - and it could have been avoided. It's in the hands of a solicitor...

Reply

Hi, really like this response, fascinating. I have been with my dentist for 20 years, absolutely brilliant. When I had an accident in December last year, had to have an anaesthetic.. The anaesthetist knocked 2 bottom teeth. When I woke up one of my teeth had twisted 45 degrees. Hence, reason for two extractions and bridge. Dentist was told on Pred and I asked would it make any difference to having the work done. He said not yet but to keep an eye out for infection. Have not had x-rays but this does not feel like infection. I will mention it to Rhuemy on Friday. Thanks again for sound information, Babs x

Reply

Am v much feeling for you. Yes, alendronic acid & all bisphosphonates (zolendronate etc etc) can cause severe problems during dental treatment. It's crucial our dentists are aware if we're on bisphosphonates (usually prescribed for osteoporosis, but also for other conditions). If poss, the dentist should be informed before treatment commences... E.g. bisphosphonates treatment can be halted and treatment carried out more safely after an appropriate time period

Reply

Thank you all for your response. I am also taking

Ibandronic 1 per month

Insulin Humulin for type 2 diabetes

Levothyroxine

Fluoxetine

The new dentist i am not sure about, i used to have a great dentist which was private now i have a National Health one due to finance issues. I felt like he couldn't get the job done quick enough, out the door so he could get the next in. I have been recommended a different one which i am going to see next time.

Christine.

Reply

Christine,

It may be the Ibandronic which is a Biphosphonate. When I was on Alendronic acid and prednisolone my excellent dentist made a special ntoe in my dental records. I know that some dentists refer patients on these drugs to the Dental hospital. I would specifically ask your dentist if the Ibandronic and prednisolone are causing your symptoms.

Reply

This time you beat me to it!

1 like
Reply

Yes - ibandronic acid is a bisphosphonate and may well be the reason for the slow healing, especially in combo with the pred. Do please find a good dentist and see them as soon as possible to be sure things aren't going to continue like this.

Some dentists refuse to work on patients on bisphosphonates and refer them to hospital. Before anyone takes any bisphosphonate they should be told to go to the dentists and identify any major dental work other than fillings which are likely to be needed in the near future and get it done first.

In addition, when you are taking bisphosphonates you really do need to have ideal oral hygiene, brushing properly and long enough and also using floss regularly. Regular hygienist appoints may be helpful too (I say maybe because my cousin had done all that too - to no avail).

1 like
Reply

Thank you all for your great advice i will definitely find another dentist and make sure they understand about the drugs that i am taking.

Christine.

1 like
Reply

You may also like...